Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Morristown, TN

March 30, 2012Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 30, 2012, 3:53 PM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2012, 3:53 PM EDT (19:53 UTC)
Expired
Mar 30, 2012, 4:19 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 11 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 4:05 PM EDTTSTM WND DMG2 Nw Sevierville, TNDISPATCH REPORTED A FEW TREES DOWN ON BOYDS CREEK HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS54 KMRX 301953
SVRMRX
TNC089-155-302045-
/O.NEW.KMRX.SV.W.0065.120330T1953Z-120330T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 445 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEVIERVILLE...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DANDRIDGE...JEFFERSON CITY...NEW MARKET...WHITE PINE...KODAK AND
  PIEDMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3579 8349 3587 8369 3616 8359 3617 8356
      3619 8356 3616 8353 3618 8351 3616 8348
      3618 8347 3615 8343 3616 8339 3615 8339
      3614 8329 3610 8325
TIME...MOT...LOC 1953Z 208DEG 20KT 3592 8353

$$

DH
1 follow-up statement
481 
WWUS54 KMRX 302019
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT FRI MAR 30 2012

TNC089-155-302029-
/O.CAN.KMRX.SV.W.0065.000000T0000Z-120330T2045Z/
JEFFERSON TN-SEVIER TN-
419 PM EDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER AND JEFFERSON COUNTIES
IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3579 8349 3587 8369 3616 8359 3617 8356
      3619 8356 3616 8353 3618 8351 3616 8348
      3618 8347 3615 8343 3616 8339 3615 8339
      3614 8329 3610 8325
TIME...MOT...LOC 2019Z 208DEG 20KT 3605 8345

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:56 PM EDT, 57 minutes earlier.

Area forecast discussion, Mar 30, 2:56 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT FRI MAR 30 2012

.SHORT TERM...(TONIGHT AND SATURDAY)...WARM FRONT HAS MOVED NORTH OF
THE AREA AND MOISTURE HAS INCREASED. A WEAK UPPER LEVEL IMPULSE WILL
AFFECT THE AREA LATE THIS AFTERNOON INTO THE EVENING...THEN A WEAK
COLD FRONT WILL PUSH IN ON SATURDAY.  WILL CARRY LIKELY POPS EARLY
TONIGHT...THEN CHANCE. SLIGHT CHANCE POPS ON SATURDAY AS DRIER AIR
WORKS IN. NO MAJOR ARGUMENTS WITH MAV TEMPS SO JUST A FEW MINOR
ADJUSTMENTS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...THE BEGINNING OF THE
EXTENDED WILL BE DRY WITH WARM AFTERNOONS DUE TO A RIDGE OF HIGH
PRESSURE OVER THE AREA WITH FRONTAL BOUNDARY SOUTH AND WEST OF THE
FORECAST AREA. THE FRONTAL BOUNDARY WILL PULL NORTHEAST INTO THE
REGION FOR MONDAY WITH INCREASING MOISTURE AND INSTABILITY PRODUCING
WIDELY SCATTERED TO SCATTERED MAINLY AFTERNOON AND EVENING
CONVECTION.

FOR TUESDAY THROUGH THURSDAY...THE MEDIUM RANGE MODELS CONTINUE TO
DIFFER ON THE AMOUNT OF PHASING BETWEEN A NORTHERN AND SOUTHERN
STREAM SHORT-WAVES. THE ECMWF IS MUCH DIFFERENT FROM YESTERDAY WITH
A DEFINED SOUTHERN STREAM UPPER TROUGH MOVING ACROSS TEXAS AND
NORTHERN GULF AS WELL AS A MUCH DEEPER UPPER TROUGH OVER THE EASTERN
QUARTER OF THE UNITED STATES.  THE GFS AND CANADIAN MODEL ARE CLOSER
IN AGREEMENT WITH BRINGING SOUTHERN STREAM UPPER LOW ACROSS THE
TENNESSEE VALLEY. WILL FOLLOW THE GFS MODEL BUT WITH LOWER THAN
AVERAGE CONFIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             77  58  80  51  84 /  70  60  20  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  78  58  78  50  80 /  50  60  20   0  10
OAK RIDGE, TN                       78  57  79  49  80 /  50  60  20   0  10
TRI CITIES AIRPORT, TN              79  53  75  43  75 /  30  60  20   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/DH
Hazardous weather outlook, Mar 30, 3:07 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT FRI MAR 30 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
307 PM EDT FRI MAR 30 2012 /207 PM CDT FRI MAR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. SOME OF THESE MAY BE STRONG...WITH SMALL HAIL AND GUSTY
WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 30, 2:52 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT FRI MAR 30 2012

TNZ071>074-086-087-301945-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST MONROE TN-NW
BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-
252 PM EDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND MONROE
COUNTIES UNTIL 345 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF TAPOCO...OR 14 MILES SOUTH
OF MARYVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAPPY VALLEY...CADES
COVE...WALLAND...TOWNSEND...WEARS VALLEY AND ELKMONT.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Mar 30, 3:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT FRI MAR 30 2012

TNZ040-041-070>074-302045-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTH
SEVIER TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-
342 PM EDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE AND
JEFFERSON COUNTIES UNTIL 445 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIGEON FORGE...OR 7 MILES SOUTH OF
SEVIERVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG...
SEVIERVILLE...DANDRIDGE...NEWPORT...PIGEON FORGE...WHITE PINE...
MCMAHAN...HARRISBURG...PITTMAN CENTER...BIRD CROSSING...COSBY AND
CHESTNUT HILL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.